Heavy Snow, Wallowa County
- When
- October 3, 11:00 AM PST to October 4, 8:00 AM PST
- Where
- Wallowa County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.445, -117.595 (the zone’s center; the record gives no point)
An unseasonably cold and strong upper level low pressure system produced early season heavy snowfall across portions of central and northeast Oregon. 5), 4 miles north of Bend (4), 9 miles southeast of Bend (4), 3 miles south southeast of Bend (4).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An unseasonably cold and strong upper level low pressure system produced early season heavy snowfall across portions of central and northeast Oregon. Snowfall amounts in inches included 1 mile west southwest of Bend (7.5), 4 miles north of Bend (4), 9 miles southeast of Bend (4), 3 miles south southeast of Bend (4). 5 miles west of Fox (6), 13 miles southwest of Mitchell (11), 1 mile south southeast of Joseph (4), Enterprise (6), 6 miles east of Joseph (11).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Oct 3, 9:53 AM PST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1053 AM PDT SAT OCT 3 2009
.UPDATE...A DEEP COLD LOW PRESSURE SYSTEM IS OVER WA/OR WITH THE
CENTER OF THE UPPER LOW IN THE NORTHERN WILLAMETTE VALLEY. IT IS A
NARROW TROUGH WITH A SOUTHERLY FLOW ALOFT OVER THE FORECAST AREA. A
DEFORMATION BAND HAS SET UP OVER SRN WASHINGTON AND CENTRAL AND NE
OREGON. PRECIPITATION ASSOCIATED WITH THIS DEFORMATION BAND HAS
BEEN LIGHT WITH A TRACE TO A COUPLE OF HUNDREDTHS REPORTED SO FAR.
SNOW HAS BEEN OBSERVED AT ELEVATIONS ABOVE 4000 FEET WITH REPORTS
AND WEB CAMS INDICATING A LIGHT DUSTING ON THE GROUND. THERE WILL
BE AN INCREASE IN SNOW LEVELS OVER THE EASTERN MOUNTAINS TODAY WHERE
WEAK WARM AIR ADVECTION ALOFT IS EXPECTED THIS AFTERNOON. SNOW
LEVELS WILL LOWER TO NEAR 4000 FEET TONIGHT. FORECAST ON TRACK AND
MINOR UPDATES WILL BE MADE TO SEVERAL ZONES TO INCREASE CHANCE OF
PRECIPITATION TODAY. MINOR ADJUSTMENTS WILL ALSO BE MADE TO SNOW
ACCUMULATIONS TODAY. JOHNSON
&&
.AVIATION...18Z TAFS...AN UPPER LOW DRIFTING OVER SOUTH-CENTRAL
OREGON AT THE MOMENT WILL CONTINUE TO DRIFT SOUTH-SOUTHEAST THROUGH
THE PERIOD. CAN EXPECT BANDS OF WRAP AROUND MOISTURE AND SHOWERS TO
MOVE OVER OUR TAF SITES DURING THE NEXT 18 TO 24 HOURS. EXPECT THESE
BANDS TO HAVE THE LEAST AMOUNT OF IMPACT ON KDLS...KYKM AND KPSC. AT
THIS TIME EXPECT CIGS TO REMAIN BETWEEN 5000 AND 10000 FT AGL WITH
THE LOWEST OF THESE OCCURRING AS SHOWERS MOVE THROUGH...ESPECIALLY
TONIGHT. THERE MAY BE SOME SCT MVFR CLOUDS WITH THE SHOWERS AS WELL.
FOR NOW WILL FOLLOW A SIMILAR TREND AT KALW...THOUGH THEY MAY SEE
MVFR CIGS THOUGH CONFIDENCE IS NOT HIGH ENOUGH AT THIS TIME TO
INDICATE IN CURRENT TAF. FOR KRDM AND KPDT CONFIDENCE IS MUCH HIGHER
THAT MVFR CIGS WILL OCCUR AND WILL INDICATE THESE CONDITIONS.
UPSLOPE NORTH FLOW MAY ACTUALLY LOWER KRDM INTO THE IFR RANGE
TONIGHT...BUT FOR NOW WILL KEEP IT MVFR AND WILL WATCH TRENDS. 90
&&
.PREV DISCUSSION... /ISSUED 430 AM PDT SAT OCT 3 2009/
SHORT TERM...TODAY THROUGH SUNDAY NIGHT...AN ACTIVE WEATHER PATTERN
IS DEVELOPING AS A STRONG UPPER TROUGH CONTINUES TO DIG SOUTHWARD
ACROSS SOUTHERN BC INTO OREGON AND WASHINGTON. THE LATEST GFS..NAM
AND ECMWF ALL BRING THE SYSTEM A BIT FURTHER SOUTH WITH THE TROUGH
BECOMING A CLOSED UPPER LOW. WITH THE SYSTEM FURTHER SOUTH THERE
WILL BE LESS PRECIPITATION ACROSS NORTHERN AREAS OF THE FORECAST
AREA. SNOWFALL AMOUNTS IN THE HIGHER MOUNTAINS WILL BE LESS THAN
PREVIOUSLY EXPECTED AND NOW FOR THE BLUE MOUNTAINS AND JOHN DAY
HIGHLANDS ONLY SNOW ADVISORY AMOUNTS CAN BE SUPPORTED. HOWEVER
WALLOWA COUNTY WILL STILL LIKELY SEE EARLY SEASON HEAVY SNOW
CRITERIA. AS SUCH WILL ISSUE A WINTER WEATHER ADVISORY FOR SNOW IN
THE BLUES AS WELL AS THE JOHN DAY HIGHLANDS AND A WINTER STORM
WARNING FOR SNOW FOR WALLOWA COUNTY. SNOW LEVELS WILL GENERALLY
LOWER TO BETWEEN 3500 AND 4500 FEET TONIGHT AND SUNDAY WHICH IS WHEN
THE BULK OF THE SNOW WILL FALL. THE HIGHLIGHTS WILL BE FOR 24 HOUR
SNOW AMOUNTS BEGINNING EARLY THIS EVENING AND CONTINUING THROUGH
EARLY SUNDAY EVENING. ELSEWHERE LIGHT SNOW ACCUMULATIONS ARE LIKELY
IN THE MOUNTAINS BUT WILL REMAIN BELOW ADVISORY AMOUNTS. THE UPPER
LOW WILL SLIDE SOUTHEAST INTO THE GREAT BASIN/NEVADA SUNDAY NIGHT
AND EARLY MONDAY AS AN UPPER RIDGE BEGINS TO BUILD OVER THE PACIFIC
WHICH WILL KEEP A COLD NORTHERLY FLOW OVER THE REGION. THE RIDGE
WILL THEN PUSH INTO THE REGION DURING THE EXTENDED PERIOD. AS SUCH
TEMPERATURES WILL BECOME QUITE COOL FOR THE TIME OF YEAR TODAY
THROUGH SUNDAY NIGHT. THEY WILL BEGIN TO MODERATE LATER IN THE
EXTENDED PERIOD. 88
LONG TERM...MONDAY THROUGH SATURDAY...THE LOW WILL MOVE INTO THE
NORTHERN PLAINS ON MONDAY...BUT NORTHEASTERLY UPSLOPE FLOW COULD
KEEP RAIN AND SNOW SHOWERS GOING IN AND AROUND THE WALLOWA...ELKHORN
AND STRAWBERRY MOUNTAINS THROUGH MONDAY EVENING. MUCH COLDER AIR
WILL REMAIN IN PLACE OVER THE REGION ON MONDAY NIGHT...AND A
WIDESPREAD FREEZE WILL BE POSSIBLE IN THE LOWER MOUNTAIN
VALLEYS...INCLUDING THE GRANDE RONDE VALLEY...THE JOHN DAY BASIN AND
NORTH CENTRAL OREGON. SEVERAL LOCATIONS IN THE LOWER COLUMBIA BASIN
COULD ALSO EXPERIENCE FREEZING TEMPERATURES. WARMER TEMPERATURES CAN
THEN BE EXPECTED DURING THE REMAINDER OF THE PERIOD AS HIGH PRESSURE
BUILDS OVER THE AREA. ALTHOUGH A SIGNIFICANT WARM-UP IS NOT LIKELY
SINCE THE REGION WILL REMAIN UNDER NORTHERLY FLOW ALOFT...THERE IS A
GOOD CHANCE THAT TEMPERATURES WILL RISE INTO THE UPPER 60S TO LOWER
70S BY MID-WEEK. MUCH DRIER CONDITIONS CAN ALSO BE EXPECTED DURING
THIS PERIOD. 82
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 53 35 55 35 / 60 80 80 20
ALW 55 42 57 38 / 60 80 70 20
PSC 58 38 61 39 / 40 80 60 10
YKM 55 37 59 35 / 30 80 60 10
HRI 57 35 59 35 / 40 80 80 10
ELN 52 36 60 36 / 30 80 30 10
RDM 50 25 47 24 / 50 70 80 30
LGD 49 33 47 31 / 70 80 80 30
GCD 51 32 44 31 / 60 70 80 40
DLS 53 36 60 39 / 40 70 80 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM PDT
SUNDAY FOR ORZ502-503-506.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM PDT SUNDAY
FOR ORZ050.
WA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM PDT
SUNDAY FOR WAZ030.
&&
THREAT INDEX
TODAY : YELLOW
SUNDAY : YELLOW
MONDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PDT SAT OCT 3 2009
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-041200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
515 AM PDT SAT OCT 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
NORTHWEST BLUE MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY,
NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
OREGON, OCHOCO-JOHN DAY HIGHLANDS
A STRONG PACIFIC WEATHER SYSTEM WILL MOVE INTO OREGON AND WASHINGTON
TODAY BRINGING COLDER AIR WITH NUMEROUS RAIN AND MOUNTAIN SNOW
SHOWERS BY THIS AFTERNOON...WITH AREAS OF RAIN AND SNOW CONTINUING
THROUGH TONIGHT. SNOW LEVELS WILL LOWER TO PASS LEVELS...BETWEEN
4000 AND 4500 FEET. MODERATE TO SIGNIFICANT SNOW ACCUMULATIONS ARE
EXPECTED AT AND ABOVE THESE LEVELS. AS A RESULT A WINTER STORM
WARNING WITH HEAVY SNOW IS IN EFFECT FOR WALLOWA COUNTY...ESPECIALLY
THE MOUNTAINS...AND WINTER WEATHER ADVISORIES FOR THE BLUE
MOUNTAINS AND THE OCHOCO JOHN DAY HIGHLANDS. PLEASE REFER TO NWS
PRODUCT ID PDXWSWPDT FOR MORE DETAILS OF THIS EARLY SEASON SNOW
EVENT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW SUNDAY
NORTHWEST BLUE MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY,
NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
OREGON, OCHOCO-JOHN DAY HIGHLANDS
THE STRONG UPPER LOW WILL CONTINUE TO TRACK ACROSS THE REGION ON
SUNDAY AND THEN EXIT SUNDAY NIGHT. ADDITIONAL SNOW ACCUMULATIONS ARE
EXPECTED OVER THE MOUNTAINS OF EAST CENTRAL AND NORTHEAST OREGON AS
WELL AS THE EXTREME SOUTHEAST WASHINGTON MOUNTAINS THROUGH THE DAY.
AS SUCH THE WINTER STORM WARNING AND SNOW ADVISORIES WILL CONTINUE
THROUGH EARLY SUNDAY EVENING. PLEASE SEE NWS PRODUCT ID PDXWSWPDT
FOR MORE DETAILS OF THIS SNOW EVENT.
HIGH PRESSURE ALOFT WILL BEGIN TO REBUILD OVER THE REGION DURING THE
COMING WEEK WITH A RETURN TO MILD TEMPERATURES AND DRY CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, October 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194178, 194177, 194176.